Breen, Ronan A. M.; Lipman, Marc C. I.; Johnson, Margaret A.
Department of HIV and Thoracic Medicine, Royal Free Hospital, London NW3 2QG, UK.
Received: 14 October 1999; accepted: 22 October 1999.
The treatment of HIV-infected individuals often requires the co-administration of many drugs. Potential drug interactions should be carefully considered in order to minimize adverse reactions.
Distal sensory neuropathy (DSN) is the commonest neurological complication found in HIV-infected individuals . Estimates of its incidence vary, but it has been documented in up to a third of AIDS patients. It presents with paraesthesia, numbness and tingling in a symmetrical pattern in the distal extremities, and signs of diminished sensation to pinprick and vibration, loss of ankle jerks, but preservation of joint position sense and motor function. Infectious, metabolic, inflammatory, nutritional and drug-related aetiologies have all been implicated. DSN can be very distressing and if drug-related may lead to a switch of therapy. Isoniazid (INH) used in the treatment and prophylaxis of tuberculosis can produce DSN, although this is rare with the concurrent use of pyridoxine. The antiretroviral agent stavudine (d4T) is a nucleoside analogue, which produces DSN in up to a fifth of patients at standard doses .
We sought to determine the incidence of DSN in patients receiving both INH and d4T for HIV-related tuberculosis. A retrospective case-note review was performed for all patients using INH and antiretroviral agents since 1996, when d4T became widely available in the UK. DSN was diagnosed clinically (symptoms and signs as above). Resolution was deemed present after the sustained cessation of both symptoms and signs.
A total of 30 individuals were identified. Two had pre-existing DSN and were excluded from the analysis. Twenty-two took d4T in combination with other drugs. Six used only non-d4T containing regimes. All started isoniazid before d4T. Twelve out of 22 patients (55%) developed DSN with a median time to onset of 5 months (range 2–15 months). Their ages ranged from 28 to 64 years (median 37) and CD4 cell counts on starting d4T from 24 to 234 cells/mm3 (median 129). Neither of these variables was significantly different in the 10 patients without DSN (two-tailed Student's t-test). None of the 22 had other identified risk factors for DSN. In nine of the 12, DSN resolved on changing antiretroviral treatments. Eight switched to zidovudine and one to ritonavir/saquinavir. Three remain on d4T with on-going symptoms. Of the six who received INH but no d4T, one developed DSN caused by zalcitabine (nucleoside analogue) and this resolved on switching therapy.
In the subjects in this study the co-administration of INH with d4T led to a greatly increased incidence of DSN when compared with the use of d4T alone (11% in our centre;P < 0.001 using the chi-squared test). This effect was independent of other risk factors including age and CD4 cell count. The central role of d4T in the development of DSN is supported by the observed resolution on stopping this drug. We suggest that when treating HIV and tuberculosis co-infection with isoniazid, the concomitant use of d4T-containing regimes should be avoided if possible. This may also have implications for tuberculosis prophylaxis in this population .
Ronan A. M. Breen
Marc C. I. Lipman
Margaret A. Johnson
1. Fuller GN, Jacobs JM, Guiloff RJ. Nature and incidence of peripheral nerve syndromes in HIV infection.
J Neurol Neurosurg Psychiatry 1993, 56: 372 –381.
2. Simpson DM, Tagliati M. Nucleoside analogue-associated peripheral neuropathy in human immunodeficiency virus infection.
J AIDS Hum Retrovirol 1995, 9: 153 –161.
3. Joint Tuberculosis Committee of the British Thoracic Society. Chemotherapy and management of tuberculosis in the United Kingdom: recommendations 1998. Thorax
This article has been cited 17 time(s).
Tropical DoctorPeripheral neuropathy in HIV-positive patients at an antiretroviral clinic in Lilongwe, MalawiTropical Doctor
Archives of Neurology
Continued High Prevalence and Adverse Clinical Impact of Human Immunodeficiency Virus-Associated Sensory Neuropathy in the Era of Combination Antiretroviral Therapy The CHARTER Study
Archives of Neurology, 67(5):
Clinical Infectious DiseasesAdverse effects of highly active antiretroviral therapy in developing countriesClinical Infectious Diseases
Seminars in Neurology
Medication and toxin-induced peripheral neuropathy
Seminars in Neurology, 25(2):
Clinically significant interactions with drugs used in the treatment of tuberculosis
Drug Safety, 25(2):
Journal of Infectious DiseasesDrug interactions involving combination antiretroviral therapy and other anti-infective agents: Repercussions for resource-limited countriesJournal of Infectious Diseases
Tuberculosis and HIV co-infection - A practical therapeutic approach
International Journal of Tuberculosis and Lung Disease
Providing HIV care for co-infected tuberculosis patients: a perspective from sub-Saharan Africa
International Journal of Tuberculosis and Lung Disease, 13(1):
ThoraxAdverse events and treatment interruption in tuberculosis patients with and without HIV coinfectionThorax
Clinical Infectious DiseasesTuberculosis Treatment and Risk of Stavudine Substitution in First-Line Antiretroviral TherapyClinical Infectious Diseases
Annual Review of MedicineClinical management of tuberculosis in the context of HIV infectionAnnual Review of Medicine
BHIVA treatment guidelines for tuberculosis (TB)/HIV infection 2005
HIV Medicine, 6():
RespirologyManagement of multidrug-resistant tuberculosis: Update 2007Respirology
Clinical Infectious DiseasesPrevention of Tuberculosis in People Living with HIVClinical Infectious Diseases
Current Opinion in Pulmonary MedicineRecent advances in the diagnosis and management of tuberculosisCurrent Opinion in Pulmonary Medicine
© 2000 Lippincott Williams & Wilkins, Inc.